MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Wells criteria for deep vein thrombosis — pre-test clinical probability of DVT to guide D-dimer testing and compression ultrasound.
Sum of present criteria (+1 each): active cancer, paralysis/paresis, bedridden >3 days or major surgery <12 weeks, localized deep-vein tenderness, entire leg swollen, calf swelling >3 cm, pitting edema, collateral superficial veins, previous DVT — minus 2 if an alternative diagnosis is at least as likely.
−2 to 9 points
Two-tier interpretation (most commonly used): ≤1 point = DVT unlikely; ≥2 points = DVT likely. In DVT-unlikely patients a negative high-sensitivity D-dimer safely excludes DVT. Three-tier interpretation: ≤0 low, 1–2 moderate, ≥3 high probability.
Specialty
Emergency MedicineCategory
EmergencyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-15
Formula
Keywords
Normal Range
−2 to 9 points
Estimates the pre-test probability of deep vein thrombosis to guide D-dimer testing and compression ultrasound.
Two-tier: score ≤1 = DVT unlikely (negative high-sensitivity D-dimer safely excludes DVT); score ≥2 = DVT likely (proceed to compression ultrasound). Three-tier: ≤0 low, 1–2 moderate, ≥3 high probability.
Wells DVT criteria allow clinicians to stratify pre-test probability, safely using D-dimer to avoid unnecessary ultrasound while not missing clinically significant thrombosis.
A 55-year-old man is 2 weeks post hip surgery with a swollen, tender left leg, entire-leg swelling, calf swelling, and pitting edema. No alternative diagnosis is as likely as DVT.
Inputs:
Wells DVT score 5 — DVT likely. Proceed directly to compression ultrasound; D-dimer is not recommended.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. Wells scoring guides, but does not replace, diagnostic testing and clinical judgment.